Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 251, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2023, 1:13 PM CDT for Madison County, Saint Clair County, Illinois; City of Saint Louis, Missouri. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2023, 1:13 PM CDT (18:13 UTC)
- Expired
- Jul 14, 2023, 1:27 PM CDT
- In force
- 14 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO
The radar
The St Louis radar (KLSX), 45 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 1:14 PM CDT | HAIL 1 | 2 E Saint Louis, MO | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
743
WUUS53 KLSX 141813
SVRLSX
ILC119-163-MOC510-141845-
/O.NEW.KLSX.SV.W.0251.230714T1813Z-230714T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
113 PM CDT Fri Jul 14 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Madison County in southwestern Illinois...
Northwestern St. Clair County in southwestern Illinois...
Northeastern St. Louis City in east central Missouri...
* Until 145 PM CDT.
* At 113 PM CDT, a severe thunderstorm was located over Venice,
moving north at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
St. Louis, Granite City, East St. Louis, Glen Carbon, Pontoon
Beach, Madison, Venice, Fairmont City, Brooklyn, and Sauget.
This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 9010 3861 9012 3859 9014 3859 9020
3863 9027 3871 9026 3872 9025 3873 9022
3875 9019 3877 9018 3877 9017 3878 9015
3875 9000
TIME...MOT...LOC 1813Z 194DEG 11KT 3867 9020
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gosselin2 follow-up statements
508
WWUS53 KLSX 141821
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
121 PM CDT Fri Jul 14 2023
ILC119-163-MOC510-141845-
/O.CON.KLSX.SV.W.0251.000000T0000Z-230714T1845Z/
Madison IL-St. Clair IL-St. Louis City MO-
121 PM CDT Fri Jul 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHWESTERN MADISON...AND NORTHERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS AND NORTHEASTERN ST. LOUIS CITY...
At 121 PM CDT, a severe thunderstorm was located over Venice, moving
north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotter reported quarter-sized hail in St.
Louis city.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Louis, Granite City, East St. Louis, Glen Carbon, Pontoon Beach,
Madison, Venice, Fairmont City, and Brooklyn.
This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 9010 3861 9012 3860 9014 3861 9019
3864 9023 3869 9022 3873 9022 3875 9019
3877 9018 3877 9017 3878 9015 3875 9000
TIME...MOT...LOC 1821Z 194DEG 11KT 3869 9019
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gosselin778
WWUS53 KLSX 141827
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
127 PM CDT Fri Jul 14 2023
ILC119-163-MOC510-141837-
/O.CAN.KLSX.SV.W.0251.000000T0000Z-230714T1845Z/
Madison IL-St. Clair IL-St. Louis City MO-
127 PM CDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON...AND
NORTHERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS AND NORTHEASTERN
ST. LOUIS CITY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3866 9010 3861 9012 3860 9014 3861 9019
3864 9023 3869 9022 3873 9022 3875 9019
3877 9018 3877 9017 3878 9015 3875 9000
TIME...MOT...LOC 1826Z 194DEG 11KT 3871 9018
$$
GosselinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:45 PM CDT, 28 minutes earlier.
Area forecast discussion, Jul 14, 12:45 PM CDT, 28 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1245 PM CDT Fri Jul 14 2023 .SHORT TERM... (Through Late Saturday Afternoon) Issued at 400 AM CDT Fri Jul 14 2023 1) Warm and humid conditions will be most notable this morning as convective potential holds off through at least mid-morning. 2) The late morning/early afternoon period will introduce isolated to scattered thunderstorms, while the late evening and overnight period brings better potential and greater spread in rainfall. 3) A cold front pushes southward through the region early Saturday, trending toward dry conditions and slightly cooler temperatures. As of 09z this morning, the bi-state (Missouri/Illinois) region was rain-free with IR satellite picking up on few mid to high clouds streaming overhead. Despite the presence of a stationary boundary that extended across southern sections of MO and IL, temperatures were fairly uniform with low to mid-70s. Mild temperatures were accompanied by dewpoints the spread between the mid-60s to low-70s. Quiet weather will persist for now, though warm and humid conditions will be evident when stepping out the door this morning. Given the quiet conditions over the immediate forecast area, attention shifts to the southwest, where our first potential for thunderstorms will originate. IR satellite shows fairly rapid development over northeast Oklahoma, where a relative void in cloud cover has since been filled in with some cloud tops sampling at -80C. Radar mosaics show numerous thunderstorms have developed in a matter of 2-3 hours. There were originally some timing questions with regard to thunderstorms over the west/southwest portions of the CWA, but now that development has begun over northeast Oklahoma, there is better handle on what is favored to transpire through today as this general area as activity gradually track east/northeast from its origin early this morning. Mainly clear skies overhead will eventually give way to some cloud cover from the southwest. Prior to its arrival, there is plenty of time for surface heating to build through late morning. Therefore, high temperatures were boosted a couple degrees with low to mid-90s over much of the area. This mornings activity is expected to send an outflow boundary eastward, running into surface instability that could approach 3000 J/kg over east-central and southeast Missouri, as well as southwest Illinois. 70-80 percent of HREF member support 3000 J/kg or greater between Jefferson City through St. Louis points southeast from there along the Mississippi River. RAP guidance shows this coincides with steep low level lapse rates around 9C, mid-level lapse rates of around 7C, dewpoints hovering around 70 degrees and 0- 6km shear of 30-35 kts. Much of the potential for late morning/early afternoon will come as the outflow/remnant MCV which will motivate the northeast advancement of mid-level warm air advection. CAMs have largely been delaying activity into the early afternoon with isolated to scattered thunderstorms. Provide the thicker CAPE profiles over an eroding CAP, initial development may support marginally severe hail with isolated damaging winds primarily after 18z. Higher thunderstorm probabilities (60-70 percent) come with a broader spread in precipitation as a cold front begins to sink south into the region and an MCS ejects east-southeast out of the central PLains tonight. Some of the CAMs play off the advancement of the mid- level warm air advection eventually overrunning the southward moving surface cold front, eventually resulting in additional scattered convection to the north of I-70 later in the afternoon. This precedes what is likely to be an MCS that tracks southeast out of the central Plains later today with a broader shield that arrives over western portions of the CWA after 00z. The question here is how long this survives with this morning's convection over northeast Oklahoma now factoring into limiting instability over southwest and central portions of Missouri ahead of tonight's complex. While any of the storms could produce hail and damaging winds, the spread of severe potential will likely be limited to the cold front where instability is uninterrupted by earlier convection. Activity advances southeast through the night along the cold front with most areas being clear of rainfall by late Saturday morning. Slightly cooler temperatures and drier weather is expected through Saturday afternoon with highs largely spanning the 80s. Maples .LONG TERM... (Saturday Night through Thursday) Issued at 400 AM CDT Fri Jul 14 2023 Surface high pressure will track from the central Plains late Saturday over the Missouri/Arkansas border and into the Tennessee Valley through the day Sunday. The mid-Mississippi Valley will be positioned at the southern end of broader cyclonic upper level pattern, which will result in west-northwest flow aloft. Dry conditions are expected to continue from late Saturday through much of the day Sunday. By late Sunday evening, an upper level shortwave advances down the western periphery of the upper level cyclonic flow. Meanwhile, a surface boundary extends from the southern Great Lakes westward into the central Plains and washes out around the northern extent of a mid-level ridge. Medium to long range guidance (NAM/GFS/ECM) depict scattered thunderstorms lining the boundary late Sunday afternoon into Sunday evening. There is some semblance of another MCS organizing near the Nebraska/Iowa border and sinking southeast from there. While it is too early to provide any real detail to an MCS, NBM PoPs do a decent job in progressively building precipitation chance into the region from north to south Sunday evening. While there is a day 3 marginal risk for severe thunderstorms along the front, the potential will be dependent on the position of the boundary, which may initially be over Iowa during initiation, along with the progression of any thunderstorm complex organizing over the eastern Plains. The upcoming week remains active as the amplified ridge over the western CONUS and upper trough to the north shift east. This places the upper shortwave track overhead, resulting in multiple opportunities for showers and thunderstorms over the upcoming work week. Maples && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1245 PM CDT Fri Jul 14 2023 Isolated showers and thunderstorms have started developing near the St. Louis metro with additional showers and thunderstorms expected to develop through mid-afternoon in the vicinity of St. Louis metro terminals and KCOU and KJEF. Brief gusty winds and visibility reductions will be possible with any thunderstorm that develops directly over a terminal. One or more clusters of thunderstorms are anticipated to enter the region from the northwest this evening, but may be weakening with time. Therefore, the greatest chance of thunderstorm impacts are at KUIN, KCOU, and KJEF. A cold front is expected to pass through the region overnight veering winds to northwesterly. Areas of MVFR stratocumulus will be likely behind the front as well, eventually lifting and scattering through Saturday morning. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 14, 3:50 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 350 AM CDT Fri Jul 14 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-150900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 350 AM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms late this morning through tonight. A few thunderstorms this evening into tonight could be strong to severe. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jaja
In the hours before
Local storm report, Jul 14, 12:39 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1239 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM Hail 1 SSW Mehlville 38.48N 90.32W
07/14/2023 E0.25 inch St. Louis MO Trained Spotter
&&
JPGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:41 PM CDT | Severe Thunderstorm Warning | LSX | Brown | 19 min |
| Jul 14, 6:34 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 41 min |
| Jul 14, 3:16 PM CDT | Areal Flood Advisory | LSX | Pike | 3 hr |
| Jul 14, 6:06 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Osage | 39 min |
| Jul 14, 6:43 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Osage | 32 min |
| Jul 14, 6:59 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.